Alert archive / California / Winter Storm Watches in 2021

Winter Storm Watch 10, NWS Medford, OR

December 20, 2021Siskiyou County, California

NWS Medford, OR issued this winter storm watch at Dec 20, 2021, 6:47 AM PST for Siskiyou County, California. It took effect at Dec 22, 2021, 4:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 20, 2021, 6:47 AM PST (14:47 UTC)
In effect from
Dec 22, 2021, 4:00 AM PST
Expired
Dec 21, 2021, 4:11 AM PST
In force
Issued by
NWS Medford, OR

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 14:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 2.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2021-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2021-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

226 
WWUS46 KMFR 201447
WSWMFR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Medford OR
647 AM PST Mon Dec 20 2021

CAZ082-083-202300-
/O.NEW.KMFR.WS.A.0010.211222T1200Z-211223T1200Z/
South Central Siskiyou County-
North Central and Southeast Siskiyou County-
647 AM PST Mon Dec 20 2021

...WINTER STORM WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
   LATE WEDNESDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of up to 
  11 inches possible. Winds could gust as high as 35 mph.

* WHERE...South Central Siskiyou County and North Central and
  Southeast Siskiyou County. At this time snow levels are expected
  to be just above Interstate 5, but California Highway 89 will 
  likely be impacted by snow. 

* WHEN...From late Tuesday night through late Wednesday night.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Stock emergency kit with tire chains, flashlight, batteries, 
  blankets, food, water, and medications.

* The safest place during a winter storm is indoors.

* Plan now to avoid traveling during the storm.

* A Winter Storm Watch means there is potential for significant
  snow accumulations that may create dangerous travel.

&&

$$

CAZ080-081-202300-
/O.NEW.KMFR.WS.A.0010.211222T1200Z-211223T1200Z/
Western Siskiyou County-Central Siskiyou County-
647 AM PST Mon Dec 20 2021

...WINTER STORM WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
   LATE WEDNESDAY NIGHT ABOVE 4000 FEET...

* WHAT...Heavy snow possible above 4000 feet. Total snow
  accumulations of 4 to 12 inches possible. Winds could gust as 
  high as 35 mph.

* WHERE...Western Siskiyou County and Central Siskiyou County.
  California Highway 3 will likely be impacted by snow. 

* WHEN...From late Tuesday night through late Wednesday night.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning or evening 
  commute.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Stock emergency kit with tire chains, flashlight, batteries, 
  blankets, food, water, and medications.

* The safest place during a winter storm is indoors.

* Plan now to avoid traveling during the storm.

* A Winter Storm Watch means there is potential for significant
  snow accumulations that may create dangerous travel.

&&

$$

Visit us at https://www.weather.gov/Medford
2 follow-up statements
460 
WWUS46 KMFR 202252
WSWMFR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Medford OR
252 PM PST Mon Dec 20 2021

CAZ082-083-211200-
/O.EXT.KMFR.WS.A.0010.211222T1200Z-211224T0000Z/
South Central Siskiyou County-
North Central and Southeast Siskiyou County-
252 PM PST Mon Dec 20 2021

...WINTER STORM WATCH NOW IN EFFECT FROM LATE TUESDAY NIGHT
THROUGH THURSDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 5 to 10
  inches possible above 4000 feet with localized amounts up to 16
  inches on the lower sections of Mt. Shasta around 6500 feet. 
  Winds could gust as high as 45 mph over exposed terrain.

* WHERE...Elevations about 4000 feet in South Central Siskiyou
  County and North Central and Southeast Siskiyou County. This
  includes Dead Horse Summit and Snowmans Summit on Highway 89.

* WHEN...From late Tuesday night through Thursday afternoon.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Stock emergency kit with tire chains, flashlight, batteries, 
  blankets, food, water, and medications.

* Plan now to avoid traveling during the storm.

* A Winter Storm Watch means there is potential for significant
  snow accumulations that may create dangerous travel.

&&

$$

CAZ080-081-211200-
/O.EXT.KMFR.WS.A.0010.211222T1200Z-211224T0000Z/
Western Siskiyou County-Central Siskiyou County-
252 PM PST Mon Dec 20 2021

...WINTER STORM WATCH NOW IN EFFECT FROM LATE TUESDAY NIGHT
THROUGH THURSDAY AFTERNOON ABOVE 4000 FEET...

* WHAT...Heavy snow possible above 4000 feet. Total snow
  accumulations of 8 to 12 inches possible with localized amounts
  up to 24 inches over higher remote terrain. Winds could gust as
  high as 50 mph over exposed terrain.

* WHERE...Elevations above 4000 feet in Western Siskiyou County 
  and Central Siskiyou County. This includes Etna Summit on 
  Sawyers Bar Rd.

* WHEN...From late Tuesday night through Thursday afternoon.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute. Gusty 
  winds could bring down tree branches.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Stock emergency kit with tire chains, flashlight, batteries,
  blankets, food, water, and medications.

* Plan now to avoid traveling during the storm.

* A Winter Storm Watch means there is potential for significant
  snow accumulations that may create dangerous travel.

&&

$$

Visit us at https://www.weather.gov/Medford
906 
WWUS46 KMFR 211211
WSWMFR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Medford OR
411 AM PST Tue Dec 21 2021

CAZ081-211315-
/O.CAN.KMFR.WS.A.0010.211222T1200Z-211224T0000Z/
Central Siskiyou County-
411 AM PST Tue Dec 21 2021

...WINTER STORM WATCH IS CANCELLED...

Warning level snow amounts are not expected in this area. 2 to as
much as 6 inches of snowfall is possible above 4500 foot
elevations late Wednesday into Thursday morning.

$$

CAZ080-220600-
/O.UPG.KMFR.WS.A.0010.211222T1200Z-211224T0000Z/
/O.NEW.KMFR.WS.W.0013.211223T0000Z-211223T1800Z/
Western Siskiyou County-
411 AM PST Tue Dec 21 2021

...WINTER STORM WARNING IN EFFECT FROM 4 PM WEDNESDAY TO 10 AM
PST THURSDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 7 to 15
  inches expected. Wind gusts from the southwest at 30 to 40 mph
  are possible, at times, leading to blowing and drifting snow in
  exposed areas.

* WHERE...The mountains above 4500 feet in Western Siskiyou
  County. Some lighter snow accumulations will be possible down to
  4000 foot elevations on Thursday morning.

* WHEN...From 4 PM Wednesday to 10 AM PST Thursday.

* IMPACTS...Travel could be very difficult to impossible. Be sure
  to be prepared for significant snow and decreased visibilities
  if traveling near or above this elevation during the above
  mentioned time period.

* ADDITIONAL DETAILS...Additional snowfall with lower snow levels
  is likely between the 24th and the 30th of December. Be sure to
  check for additional details as that time frame nears because 
  travel is likely to be significantly affected by winter weather,
  at times, during that time period.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Travel is strongly discouraged because of dangerous conditions.

* If you must travel, keep tire chains, a flashlight, blankets, 
  food, water, medications, and a fully charged phone with you.

* The safest place during a winter storm is indoors.

* A Winter Storm Warning means that severe winter weather is
  likely and poses a threat to life and property. Take protective
  action now.

&&

$$

CAZ082-083-220600-
/O.UPG.KMFR.WS.A.0010.211222T1200Z-211224T0000Z/
/O.NEW.KMFR.WW.Y.0034.211223T0000Z-211223T1800Z/
South Central Siskiyou County-
North Central and Southeast Siskiyou County-
411 AM PST Tue Dec 21 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM WEDNESDAY TO 10 AM
PST THURSDAY ABOVE 4000 FEET...

* WHAT...Snow expected above 4000 feet. Total snow accumulations 6
  to 12 inches. Wind gusts from the southwest at 25 to 45 mph are
  possible, at times, leading to blowing and drifting snow, mainly  
  in exposed areas.

* WHERE...Portions of Highway 89 at Snowmans Summit and higher
  portions of Highway 89 east of McCloud and west of Pondosa.
  Roadways above 4500 feet will also be affected including the
  Mount Shasta Ski Park Road and the Everitt Memorial Highway.
  This includes mountain areas above 45000 feet in South Central 
  Siskiyou County and North Central and Southeast Siskiyou County 
  including Mount Shasta, Mount Eddy, Castle Lake, Ash Creek 
  Butte, and the Mount Shasta Ski Park.

* WHEN...From 4 PM Wednesday to 10 AM PST Thursday.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...Additional snowfall with lower snow levels
  is likely between the 24th and the 30th of December. Be sure to
  check for additional details as that time frame nears because 
  travel is likely to be significantly affected by winter weather,
  at times, during that time period.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Slow down and allow extra time to reach your destination.

* Carry tire chains and be prepared for snow covered roads and 
  limited visibilities.

* See http://quickmap.dot.ca.gov for latest road conditions.

* A Winter Weather Advisory for snow means that periods of snow 
  will cause travel difficulties.

&&

$$

ORZ027-028-220600-
/O.NEW.KMFR.WW.Y.0034.211223T0000Z-211223T1800Z/
South Central Oregon Cascades-
Siskiyou Mountains and Southern Oregon Cascades-
Including the cities of Crater Lake and Diamond Lake
411 AM PST Tue Dec 21 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM WEDNESDAY TO 10 AM
PST THURSDAY...

* WHAT...Snow expected. Total new snow accumulations of 7 to 14
  inches. Wind gusts from the southwest at 25 to 45 mph are
  possible, at times, leading to blowing and drifting snow, mainly  
  in exposed areas.

* WHERE...Portions of Highway 58 near Willamette Pass, portions of
  Highways 138, 62, and 230 in the Diamond and Crater Lake areas,
  portions of Highway 140 near Lake of the Woods, and the Mount
  Ashland Ski Road in the South Central Oregon Cascades, Siskiyou
  Mountains, and Southern Oregon Cascades.

* WHEN...From 4 PM Wednesday to 10 AM PST Thursday.

* IMPACTS...Plan on slippery road conditions.

* ADDITIONAL DETAILS...New snow accumulations at Siskiyou Summit
  on I-5 are expected to be generally less than 2 inches during
  this time period. Additional snowfall with lower snow levels
  is likely between the 24th and the 30th of December. Be sure to
  check for additional details as that time frame nears because 
  travel is likely to be significantly affected by winter weather,
  at times, during that time period.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Slow down and allow extra time to reach your destination.

* Carry tire chains and be prepared for snow covered roads and 
  limited visibilities.

* See https://www.tripcheck.com or http://quickmap.dot.ca.gov for
  latest road conditions.

* A Winter Weather Advisory for snow means that periods of snow 
  will cause travel difficulties.

&&

$$

CAZ085-ORZ029>031-220600-
/O.NEW.KMFR.WW.Y.0034.211223T0000Z-211223T1800Z/
Modoc County-Klamath Basin-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Chemult, Crescent, and Gilchrist
411 AM PST Tue Dec 21 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM WEDNESDAY TO 10 AM
PST THURSDAY ABOVE 4500 FEET...

* WHAT...Snow expected above 4500 feet except locally lower near
  Crescent and Gilchrist. Total new snow accumulations of 3 to 6
  inches are likely. Wind gusts from the southwest at 30 to 50 
  mph are possible, at times, leading to blowing and drifting 
  snow, mainly in exposed areas.

* WHERE...In Modoc County, California, portions of Highway 139
  between Canby and Adin, portions of Highway 299 at and near
  Cedar Pass, and a portion of Highway 395 between Davis Creek 
  and Willow Ranch. In Oregon, portions of Highway 97 from around 
  Modoc Point northward to Gilchrist, and portions of Highway 140 
  between Bly and Adel. 

* WHEN...From 4 PM Wednesday to 10 AM PST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...Additional snowfall with lower snow levels
  is likely between the 24th and the 30th of December. Be sure to
  check for additional details as that time frame nears because 
  travel is likely to be significantly affected by winter weather,
  at times, during that time period.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Slow down and allow extra time to reach your destination.

* Carry tire chains and be prepared for snow covered roads and 
  limited visibilities.

* See https://www.tripcheck.com or http://quickmap.dot.ca.gov for
  latest road conditions.

* A Winter Weather Advisory for snow means that periods of snow 
  will cause travel difficulties.

&&

$$
BTL
Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this winter storm watch went out at Dec 20, 3:00 AM PST, 3 hours 47 minutes earlier.

Area forecast discussion, Dec 20, 3:00 AM PST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Medford OR
300 AM PST Mon Dec 20 2021

.DISCUSSION...20/06Z NAM/GFS in.

A cutoff upper low is located near 40N 138W this morning. This low
will wobble around a bit through Monday night, but overall it will
not move much. Weak ridging will also remain in place over the
west coast during this interval.

Not much change aloft through Monday night, and there won't be big
changes at the surface either, but small changes will have an
impact over the Medford forecast area. Short waves will continue
to move up along a stalled front just off the coast. These waves
will cause the front to pull back to the west toward the cutoff
low Sunday night through Monday night. Thus precipitation over the
land areas will diminish during this stretch and the highest
chances will pull back to the west with the front.

All this will change Tuesday when a kicker trough latches on to
the cutoff and the whole system pushes toward the coast. An
occluded front will move onshore Tuesday into Tuesday night, and
this will bring gusty winds and precipitation to the area. At this
time, it looks like the biggest impacts will be due to snow in the
Mount Shasta area. The current forecast keeps the snow above
Interstate 5 and the amounts will not be exceptional, this looks
to be an Advisory event that may or may not affect the Interstate

Medium range forecast discussion from the Sunday afternoon
AFD...Wed 22 Dec through Sun 26 Dec 2021.

A long duration, cold and active pattern awaits the Pacific
Northwest and sections of California in a long awaited La Nina
pattern. Many were probably wondering where all the snow was in
this La Nina winter. It is indeed coming during the end of
December as a ridge of high pressure sets up around 160 W. This
ridge pushes up towards the Bering Sea, putting us under deeper
northwesterly flow.

First, we'll likely see a low dig in off the coast of Oregon
around the Wednesday into Thursday time frame ahead of some
relatively cooler air. The forecast now calls for snow levels
around 3500 to 4000 feet. With some southerly flow up the
Sacramento Valley, northern California will be the biggest
concern. Right now, we're forecasting roughly 8 to 12 inches of
snow in the Marble and Trinity Mountains on Wednesday with a
little snow making into the valley floors near Mt. Shasta City. In
addition, the Cascades should see some snow with roughly 7 to 10
inches of snow Tuesday night through Wednesday night.

After that, an upper level low will continue to dig into the
Pacific Northwest, which will keep the cold air flowing in. There
appears to be disturbances within this wave, which will allow for
a few low snow level events from Friday through the weekend,
which includes Christmas of course. So curious minds may wonder,
"What is the chance of seeing a white Christmas from 12am to 11pm?"
We would then respond, it looks probable as the NBM is forecasting
roughly a 60 to 70 percent chance of 0.1 inches of snow in the
valleys west of the Cascades. East of the Cascades is closer to 95
percent with coastal locations at zero percent. Overall, it's by
no means a guarantee, but Christmas snow is looking favorable
given the pattern. -Smith

&&

.AVIATION...20/06Z TAFs...A stalled front will bring rain and MVFR
cigs along with periods of MVFR visibilities tonight into Monday to
coastal areas. Inland, light precipitation is expected into the
Umpqua, south-central Oregon Cascades and Josephine County with
areas of MVFR cigs/vis and terrain obscurations. Elsewhere, for
inland areas south of the Umpqua Divide and east of the Cascades,
expect VFR, though local IFR is possible overnight and early Monday
in low clouds/fog, and expect areas with higher terrain obscured.  -
CC

&&

.MARINE...Updated 100 AM PST Monday, 20 December, 2021...Southerly
gales will persist over a large portion of the waters through this
evening with a stalled front overhead. These strong winds will bring
very steep and hazardous, short-period seas to all areas. Winds
gradually ease this evening into Tuesday morning, but fresh
southerly swell will maintain steep to very steep and hazardous
seas. Conditions will improve a little on Tuesday with seas trending
lower and becoming dominated by 10 to 12 second fresh southerly
swell. However, another, faster moving, front is expected early
Wednesday and this will bring another round of increased southerly
winds and wind driven seas.

Active weather will continue into the holiday weekend, but seas are
likely to be northwest swell dominated vs wind driven under the
upcoming pattern. /BR-y

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.
CA...Wind Advisory until 7 AM PST Monday for CAZ081.

Pacific Coastal Waters...
     Small Craft Advisory from 4 PM Monday to 10 AM PST Tuesday for
        PZZ350-356.
     Gale Warning until 4 PM PST Monday for PZZ350-356-370-376.
     Hazardous Seas Warning until 10 PM PST Monday for
        PZZ350-356-370-376.

15/15/03

Nearby

Winter Storm Watches in California, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.